09232017Headline:

Wilmington, North Carolina

HomeNorth CarolinaWilmington

Email Jean Martin Jean Martin on LinkedIn Jean Martin on Twitter Jean Martin on Facebook
Jean Martin
Jean Martin
Contributor •

Heartburn Drug Reglan May Cause Movement Disorder Tardive Dyskinesia

Comments Off

In February, the FDA ordered the manufacturer of the heartburn drug, Reglan, to add a black box warning advising of an increased risk of Tardive Dyskinesia. Tardive Dyskinesia is a neurological syndrome characterized by repetitive, involuntary movements. Features of the disorder may include twitching, grimacing, lip smacking, puckering and pursing, rapid eye blinking, and rapid movements of the arms or legs.

Reglan, and its generic form metoclopramide, is used to treat chronic heartburn in patients with gastroesophageal reflux disorder (GERD). These side effects are serious because there is no known treatment for Tardive Dyskinesia and the symptoms are rarely reversible. In some cases, the symptoms may become less severe once the patient stops taking Reglan.

See your doctor immediately if you are taking Reglan and have developed any involuntary movements. Patients should not stop taking prescribed medication without consulting their doctors first.